Hail, Maury
- When
- April 1, 12:08 AM CST
- Where
- Maury County, 0.89 mi SE of Spring Hill
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.740, -86.920
Estimated quarter size hail fell from a tornado-warned thunderstorm in Spring Hill.
A very strong low pressure system deepened over the central Great Plains beginning on March 31, 2023 and continuing into April 1st. As this storm system approached Middle Tennessee from the west, southerly flow at the surface resulted in plenty of moisture and warm temperatures for the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
A very strong low pressure system deepened over the central Great Plains beginning on March 31, 2023 and continuing into April 1st. As this storm system approached Middle Tennessee from the west, southerly flow at the surface resulted in plenty of moisture and warm temperatures for the area. This all helped to set up an early spring severe weather episode for the area. This system's accompanying cold front approached the Mississippi River late on March 31st. Thunderstorm activity across western Tennessee quickly turned severe, but this early activity tended to rapidly weaken as it crossed the Tennessee River where instability was not favorable. However, as the cold front approached Middle Tennessee and the low level jet strengthened, these thunderstorms were able to better sustain themselves. Numerous severe thunderstorms impacted Middle Tennessee through the early morning hours of April 1st. These thunderstorms produced large hail and damaging winds, while several thunderstorms also produced tornadoes. In total, four tornadoes were confirmed in National Weather Service Nashville's area. The most impacted area was Readyville along the Rutherford and Cannon county line were a strong EF2 tornado caused significant damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 31, 11:30 PM CST, 38 minutes earlier.
Area Forecast Discussion National Weather Service Nashville TN 1230 AM CDT Sat Apr 1 2023 ...New AVIATION... .UPDATE... Issued at 918 PM CDT Fri Mar 31 2023 Convection trying to organize across western TN at this time. Primary cold front is still back in central AR with impressive dewpoint gradients noted. Pre frontal forcing over wester TN is still expected to strengthen some although instability levels drop toward the east. helicity and shear is still quite notable with 0- 500M helicity values of 400 M(2) S(-2) along and just east of the developing pre frontal dynamics. Strongest storm right now is located about 40 miles west of Wayne county. For the forecast, wont change anything at this point. Hrrr still brings the strongest storm potential to the I-65 corridor between 1pm and 1am. The tornado watch still remains and the situation will continue to be monitored going forward. Best tornadic threat will be across the western quarter where the moderate risk still resides. Damaging straight line winds may end up being the primary threat with perhaps some hail for our western counties && .SHORT TERM... (This afternoon through Saturday Night) Issued at 124 PM CDT Fri Mar 31 2023 Bottom Line: Severe thunderstorms are expected this evening and overnight with damaging straight-line winds of 60-75 mph the primary threat across all of Middle TN. Isolated tornadoes can't be ruled out mainly west of I-65. This is still expected to be an overnight event with main timing between 9PM and 3AM. Have multiple, reliable ways that will wake you up in order to receive warnings should they be issued for your area. Forecast Details: Water vapor imagery this afternoon shows a potent upper-level low over the northern Great Plains while latest obs indicate a deep surface low over Iowa. Across our area, southerly surface winds have been working to usher in favorable low-level moisture, and this is evident on the observed soundings with notable improvement from the 06Z, 12Z, to 18Z soundings. And while rain has been impacting the area off-and-on all morning, we are starting to see breaks in the clouds that should aid in destabilizing the atmosphere. Wind shear, of course, remains very favorable for this event. Mid-level flow will strengthen as the upper-level low continues to approach, and the LLJ kicks in tonight with 850mb wind speeds nearing or exceeding 70 knots by 03Z. Forecast soundings show impressive 0-3km SRH anywhere between 400 and 700 m2/s2. But the main question remains how much instability will be available, and even with this forecast package, models are in poor agreement over this across our area. Aside from the numbers of CAPE, there are some things they agree on. Highest instability looks to be west of I-65, and in particular, in the quadrant south of I-40. CAPE looks to fall of rapidly amongst all of the models east of I-65. Thus, the messaging hasn't really changed with this forecast package. With plentiful shear, damaging winds will be possible areawide with the greatest chance for isolated tornadoes west of I-65 where instability will be greatest. The other thing to make mention of is that some CAMs have been waffling all day on whether or not there will be pre-frontal storms this evening across the west before the main event. Confidence is low, but if they do develop, they will be in an environment that offers more instability although not as much shear. Thus, won't completely rule out an initial round of isolated to scattered storms west of I-65 that could turn strong to marginally severe. However, the main event is still expected between that 9PM to 3AM window. Finally, no changes were made to the Wind Advisory that begins this evening. Southerly winds will strengthen ahead of our convection and will stay strong post-frontal boundary. Gusts of 35 to 45 mph will be possible through Saturday afternoon. Those stronger gusts may linger longer across the east through the early evening hours Saturday. However, given the focus on tonight's event first, will let the next shift take a closer look on whether or not an extension in time will be warranted for that Wind Advisory. Otherwise, temperatures cool on Saturday in the wake of the cold front and low temperatures Saturday night and into Sunday morning will be close to the freezing mark, making widespread frost likely. && .LONG TERM... (Sunday through next Friday) Issued at 124 PM CDT Fri Mar 31 2023 Sunday should be a gorgeous day for Middle TN with plenty of sun, light winds, and temperatures in the mid to upper-60's. As we head into early next week, a more active pattern presents itself as surface winds become southerly once again, and increasing moisture leads to low PoPs. Models are still suggesting that additional strong to severe thunderstorms are possible in the Tuesday/Wednesday time frame with those details being ironed out as we get closer. A wet pattern may even linger through the end of next week as a stationary front parks itself to our south. && .AVIATION... (06Z TAFS) Issued at 1221 AM CDT Sat Apr 1 2023 Line of strong to severe storms is currently impacting terminals and will continue through the overnight hours. CKV is clear for the night. Tempos are in for the best possible timing of impact. Wind gusts up to 40 kts are possible through the night with lighter gusts (20-25 kts) staying in the forecast until 02/02Z. VFR conditions will take over once storms clear the terminals. Winds will be shifting to the NNW through the day tomorrow. && .PRELIMINARY POINT TEMPS/POPS... Nashville 70 39 66 51 / 0 0 0 20 Clarksville 64 36 66 50 / 0 0 0 20 Crossville 68 33 63 45 / 10 0 0 10 Columbia 71 37 68 50 / 0 0 0 20 Cookeville 69 36 63 47 / 0 0 0 10 Jamestown 68 33 63 45 / 0 0 0 10 Lawrenceburg 72 37 68 50 / 0 0 0 20 Murfreesboro 72 36 67 49 / 0 0 0 20 Waverly 64 37 67 52 / 0 0 0 20 && .OHX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 1 PM CDT this afternoon for Bedford-Cannon- Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson- Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence- Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett- Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van Buren-Warren-Wayne-White-Williamson-Wilson. && UPDATE.......21 SHORT TERM...Clements LONG TERM....Clements AVIATION.....Baggett
Hazardous Weather Outlook National Weather Service Nashville TN 200 AM CDT Fri Mar 31 2023 TNZ005>011-023>034-056>066-075-077>080-093>095-010700- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson- Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury- Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee- Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 200 AM CDT Fri Mar 31 2023 This Hazardous Weather Outlook is for Middle Tennessee. .DAY ONE...Today and tonight. There is an enhanced risk for severe thunderstorms along and west of I-65 this evening and tonight, with a slight risk east of I-65. Showers and a few thunderstorms are expected off and on throughout the day today, followed by a line of strong to severe thunderstorms moving across Middle Tennessee this evening into the early morning hours on Saturday. Some storms could contain damaging winds, hail, and a few tornadoes. A wind advisory is also in effect for all of Middle Tennessee this evening through Saturday morning. South to southwest winds of 15 to 25 mph with gusts of 35 to 45 mph are expected, which could knock down some tree limbs and cause isolated power outages. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Frost is likely throughout Middle Tennessee on Sunday morning as low temperatures drop into the low to middle 30s. Another powerful storm system will bring the potential for scattered strong to severe thunderstorms late Tuesday into Wednesday across Middle Tennessee. Some storms could contain damaging winds, large hail, and a few tornadoes. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening and tonight, and possibly again late Tuesday into Wednesday. Shamburger
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1217 AM CDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 AM HAIL 5 SW RIDGETOP 36.34N 86.83W
03/31/2023 E1.00 INCH DAVIDSON TN PUBLIC
QUARTER SIZE HAIL VIA MPING.
&&
JBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1236 AM CDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 AM HAIL 7 E ASHLAND CITY 36.27N 86.93W
04/01/2023 E1.50 INCH DAVIDSON TN PUBLIC
PING PONG BALL SIZED HAIL VIA MPING.
&&
JBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1249 AM CDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 AM HAIL 3 S BETHPAGE 36.44N 86.31W
04/01/2023 E1.00 INCH SUMNER TN PUBLIC
QUARTER SIZE HAIL VIA MPING.
&&
JBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1252 AM CDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM HAIL HARTSVILLE 36.39N 86.16W
04/01/2023 M1.00 INCH TROUSDALE TN EMERGENCY MNGR
HWY 10 AND OLD LAFAYETTE RD.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
103 AM CDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM TSTM WND DMG HARTSVILLE 36.39N 86.16W
04/01/2023 TROUSDALE TN EMERGENCY MNGR
TREES DOWN IN DOWNTOWN HARTSVILLE AT HAYES
ST./RODGERS ST.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
107 AM CDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM TSTM WND DMG 5 S HOHENWALD 35.48N 87.56W
04/01/2023 LEWIS TN FIRE DEPT/RESCUE
*** TORNADO POSSIBLE *** TREES AND LINES
DOWN, ROAD IMPASSIBLE AND HEAVY RESIDENTIAL
STRUCTURAL DAMAGE ALONG JAMES WHITEHEAD RD.
IN GRINDERS CREEK.
&&The Nashville radar (KOHX), 65 km away, was scanning. The volume nearest the first event began at 06:10 UTC.
7 thunderstorm wind, 6 tornado, 1 hail, 1 high wind. Local standard time, as filed.
Estimated quarter size hail fell from a tornado-warned thunderstorm in Spring Hill.
An EF1 tornado with estimated peak winds of 110 mph touched down about four miles northwest of Chapel Hill near Moss Road in northern Marshall County. Moving northeast, the tornado blew down several trees and caused minor to moderate damage to homes on Thick Road, Egypt Road, Smiley Road, and Blackwell Road. The tornado intensified as it continued northeast, blowing five train cars off a track along Highway 31A and heavily damaging homes on Beasley Road and Tennessee Central Road. The tornado then continued into Rutherford County. Damages are estimated for Marshall County.
The continues the narrative for a tornado than began in Marshall County. After leaving Marshall County, the tornado continued into Rutherford County where it crossed Chapel Hill Pike and Rigsby Road where roofing damage and uprooted trees were discovered. This tornado then briefly crosses into Bedford County.
This narrative continues a tornado that began in Marshall County before tracking into Rutherford County. This tornado just clipped the extreme northwest edge of Bedford County where an outbuilding was heavily damaged. The tornado then continued back into Rutherford County. Damages are estimated for Bedford County.
This narrative continues and concludes a tornado that began in Marshall County before traveling into Rutherford County and then extreme northwest Bedford County. This tornado then reentered Rutherford County where several trees were blown down on Highway 41A. More trees were knocked down and a few homes were damaged along Bunker Hill Road and Hant Hollow Road before the tornado lifted south of Versailles Road. Damages are estimated for Rutherford County.
Severe thunderstorm winds caused a tree to fall through a house along Troupe Road near Shelbyville. No injuries were reported. Damages are estimated.
A strong EF2 tornado with estimated peak winds of 130 mph touched down six miles south of downtown Murfreesboro near County Farm Road then moved northeast along Elam Road where several trees and fences were blown down and a few homes suffered minor damage. Trees continued to be blown down as the tornado crossed Lyle Creek Road, Bradyville Pike, Floraton Road, and McElory Road. The tornado strengthened to EF1 as it cross Highway 70 west of Woodbury Pike, significantly damaging one home and several nearby outbuildings. Damages are estimated for Rutherford County.
This narrative continues and concludes a tornado that began in Rutherford County. Near the Rutherford/Cannon county line, the tornado intensified even further to a strong EF2 and moved into the Readyville community on Murfreesboro Road, heavily damaging or destroying numerous homes and businesses. Several historic properties dating to the early 1800s such as the Readyville Mill and The Corners on Stones River were also heavily damaged. The tornado weakened as it continued northeast but still blew down numerous trees and caused minor damage to homes on Porterfield Road, Locke Creek Road, and Auburntown Road before the tornado lifted. Two people were injured. Damages are estimated for Cannon County.
The Short Mountain mesonet station measured a 63 mph wind gust from a tornado-warned thunderstorm.
A Twitter user reported damage just east of Smithville along Highway 70 and Adcock Cemetery Road that included downed and uprooted trees, roof damage, siding peeled from a barn, and busted windows. Damages are a rough estimate.
Severe thunderstorm winds downed multiple trees along Liberty Road and John McCoin Road near Sparta. Damages are estimated.
Severe thunderstorm winds uprooted two large oak trees along Old State Highway 111 about 6 miles away from Fall Creek Falls State Park southern entrance. Damages are estimated.
Severe thunderstorm winds downed several power lines, utility poles, and trees near Milk Plant Road. Numerous other trees were reportedly downed across western and northern White County. Damages are estimated.
Straight-line winds caused significant damage near Monterey. A home and three-car garage along George Branch Court suffered roof and siding damage, and their dairy barn was destroyed. Along nearby Cumberland Lakes Drive, over 20 trees were reportedly downed or uprooted. Damages are estimated.
The ASOS station at Crossville Memorial Airport measured a brief peak non-thunderstorm wind gust of 59 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2023Every state in 2023This day in weather historyThe tornado archive for Tennessee, 2023Warnings in Tennessee, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079637, 1079912, 1079914, 1079915, 1079916, 1079638, 1079917, 1079918, 1079639, 1079640, 1079641, 1079643, 1079642, 1079644, 1079680.